Kansas, 2014Damaging Winds in Kansas, August 22, 2014
August 22, 2014 · NWS TOP · 2 events in 2 counties and zones
During the day of the 22nd a warm air mass was in place as thunderstorms developed in a weakly capped environment. As thunderstorms formed a few managed to produce severe downburst.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the day of the 22nd a warm air mass was in place as thunderstorms developed in a weakly capped environment. As thunderstorms formed a few managed to produce severe downburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 22, 5:35 AM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 22, 5:35 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
635 AM CDT Fri Aug 22 2014
.UPDATE...
Issued at 635 AM CDT FRI AUG 22 2014
Isolated thunderstorms have developed in the low level jet on the
edge of the moisture plume. Have updated forecast to reflect this
through mid morning. Cloud debris should clear off by late morning
allowing for good isolation.
&&
...Update to aviation forecast discussion...
.SHORT TERM...(Today and Tonight)
Issued at 357 AM CDT FRI AUG 22 2014
Decaying thunderstorms near the Nebraska border early this morning
were moving northeast into southeast Nebraska. VAD profiler winds
along with satellite show presence of a weak MCV moving along the
Nebraska border at 09Z. Outflow boundary from earlier convection has
washed out and dew points have recovered back into the lower 70s in
north central Kansas.
Main concern for today will again be temperatures along with the
humidity producing heat indices this afternoon around 105 degrees
across the CWA. Highs will be similar to yesterday and perhaps a
degree warmer in the 95 to 100 degree range. Thermal axis on all
models extends from southwest to northeast across Kansas and
soundings show mixing down from around 700 mb. Will be issuing a
heat advisory beginning at 1 pm today.
Forecast soundings near the Nebraska border show cap eroding by late
afternoon along with SBCAPE around 3000 J/kg. Bulk shear around
20-25 kts decreases through the evening hours. A few storms may
become severe with wind and hail the main hazards. A warm front is
progged to be in southern Nebraska and may focus isolated to
scattered thunderstorms again late this afternoon and evening. A
shortwave over New Mexico this morning will move across the Western
High Plains this afternoon then continue northward into the Dakotas
tonight. With ridge holding in place across eastern Kansas most of
this activity should remain to the northwest of the CWA. Lows
tonight remain on the warm side with low to mid 70s once again.
.LONG TERM...(Saturday through Thursday)
Issued at 357 AM CDT FRI AUG 22 2014
Good model agreement with much drier low/mid level air coming north
around the ridge into eastern Kansas Saturday (700mb dewpoints 0 to
-10C, 850mb dewpoints 5 to 10C). This should spell very good
insolation and similar mixing from recent days to bring air temps
back to around 100F. Dewpoints also fall off but will still likely
support apparent temps in the 100 to 105 range. Given this will be
the third to fifth day of feels-like temps at to above these levels,
such prolonged heat rather rare this summer, and weekend activities,
will keep today's advisory going into Saturday.
By Sunday afternoon, models begin to diverge in where the front will
be, owing to differences in how the Northern Rockies wave will
behave. Deep layer moisture picks back up again and will support
small precipitation chances for northern and western areas by late
afternoon where the front is more likely to be. With uncertainty on
the boundary, have less confidence in where temps will end up so
have not spread the Heat Advisory this far.
After Sunday night, front should steadily mix back northwest into
Monday night as the northern CONUS wave moves on northeast. This
may bring heat back into mainly East Central Kansas and at least
minor concern for and Advisory to be needed into the early work
week.
There continues to be much trouble in handling the next upper wave
and its interaction with the persistent southern CONUS ridge. The 0Z
ECMWF has now sided away from its 12Z run and the 0Z GFS and is much
slower with this wave pushing into the region. Have kept
precipitation chances somewhat reduced but still present through
mainly Tuesday night into Wednesday. The late summer heat should
subside by the middle of the week.
&&
.AVIATION...(For the 12Z TAFs through 12Z Saturday Morning)
Issued at 635 AM CDT FRI AUG 22 2014
Isolated to scattered TSRA will affect the terminals through 15Z
this morning. Have included VCTS til 15Z especially MHK. Expect
VFR outside of any convection through the period. Additional
isolated TSRA will be possible after 01Z but confidence in timing
and placement preclude including TSRA for now.
&&
.CLIMATE...
Issued at 357 AM CDT FRI AUG 22 2014
The record highest minimum temperature is being threatened again
today at Topeka. The current record for August 22 is 80, set in
2000. The temperatures at Concordia has already fallen below its
record of 78.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY from Noon today to 8 PM CDT Saturday FOR
KSZ008>012-020>024-026-034>040-054>056-058-059.
&&
UPDATE...53
SHORT TERM...53
LONG TERM...65
AVIATION...53
CLIMATE...65
Hazardous weather outlook, Aug 22, 4:59 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
559 AM CDT FRI AUG 22 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-231100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
559 AM CDT FRI AUG 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDICES WILL TOP OUT FROM 103 TO 108 THIS AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS WILL IMPACT NORTH CENTRAL AND
NORTHEAST KANSAS EARLY THIS MORNING. THUNDERSTORM CHANCES RETURN
TO NORTH CENTRAL KANSAS BY THE MID AFTERNOON HOURS...SPREAD INTO
NORTHEAST KANSAS IN THE LATE AFTERNOON...AND CONTINUE IN THESE
AREAS THROUGH MUCH OF THE NIGHT. SOME OF THE STORMS THIS AFTERNOON
AND TONIGHT COULD BE SEVERE AND PRODUCE HAIL UP TO THE SIZE OF
HALF DOLLARS AND WIND GUSTS TO AROUND 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AFTERNOON HEAT INDICES SATURDAY SHOULD PEAK FROM 100 TO 104.
THUNDERSTORMS ARE POSSIBLE IN PORTIONS OF NORTH CENTRAL KANSAS
SATURDAY NIGHT...IN MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS
SUNDAY...FOR NEARLY THE ENTIRE AREA SUNDAY NIGHT...ALONG AND NORTH
OF INTERSTATE 70 MONDAY THROUGH TUESDAY...AND FOR THE ENTIRE AREA
TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
Thunderstorm Wind, Osage
- When
- August 22, 10:30 AM CST to 10:35 AM CST
- Where
- Osage County, 0.69 mi S of Lyndon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.610, -95.680
Tree limbs up to 2 inch in diameter down out of a 3-year old maple. Brief gusty winds around 50 to 60 mph.
Thunderstorm Wind, Coffey
- When
- August 22, 12:32 PM CST to 12:37 PM CST
- Where
- Coffey County, 3.04 mi WNW of Sharpe
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.300, -95.730
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, August 22 to 23, 2014$4.1 million · 13 events
- Flash Flooding in West Virginia, August 22 to 23, 2014$635,000 · 5 events
- Hail and Damaging Wind in Kansas, August 22, 2014$275,000 · 1.75 in hail · 3 events
- Flash Flooding in Kentucky, August 22, 2014$255,000 · 2 events
- Flash Flooding and Hail in Kansas, August 22, 2014$49,000 · 1.25 in hail · 17 events
- Damaging Winds in Kansas, August 22, 2014$60,000 · 61 kt wind · 2 events
- Damaging Winds in Florida, August 22, 2014$32,000 · 5 events
- Damaging Wind in Iowa, August 22, 2014$25,000 · 65 kt wind · 1 event
- Flash Flooding and Flooding in Puerto Rico, August 22 to 24, 2014$1,000 · 18 events
- Damaging Winds in North Carolina, August 22, 2014$20,000 · 2 events
- Hail and Damaging Winds in Kansas, August 22, 20141 in hail · 15 events
- Heat in Indiana, August 22 to 27, 20146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532112, 532113.